Alert archive / Virginia / Flash Flood Warnings in 2003

Flash Flood Warning 33, NWS Baltimore/Washington

June 12, 2003Fairfax County, City of Fairfax, Virginia; Montgomery County, Maryland

NWS Baltimore/Washington issued this flash flood warning at Jun 12, 2003, 7:29 PM EDT for Fairfax County, City of Fairfax, Virginia; Montgomery County, Maryland. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2003, 7:29 PM EDT (23:29 UTC)
Expired
Jun 12, 2003, 9:30 PM EDT
In force
2 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Montgomery County, MD, City of Fairfax, VA, Fairfax County, VA

The radar

The Sterling radar (KLWX), 21 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 11.5 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2003-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2003-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
925 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KLWX 122330
FFWLWX
MDC031-VAC059-600-130130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
729 PM EDT THU JUN 12 2003

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* FLASH FLOOD WARNING FOR
  MONTGOMERY COUNTY IN CENTRAL MARYLAND
  CITY OF FAIRFAX IN NORTHERN VIRGINIA
  FAIRFAX COUNTY IN NORTHERN VIRGINIA

* UNTIL 930 PM EDT.

* AT 729 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN
  ALONG A LINE EXTENDING FROM GERMANTOWN TO 4 MILES NORTHWEST OF
  CHANTILLY...MOVING SOUTHEAST AT 20 MPH. RADAR INDICATES THAT TWO   
  INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. ANOTHER    
  ONE TO TWO INCHES WILL BE POSSIBLE THROUGH 930 PM EDT.

* SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN
  INCLUDE ASPEN HILL...GAITHERSBURG...GERMANTOWN...MONTGOMERY
  VILLAGE...NORTH POTOMAC...OLNEY...POTOMAC...ROCKVILLE...THE
  AMERICAN LEGION BRIDGE...CENTREVILLE...CHANTILLY...FAIRFAX...GREAT
  FALLS...HERNDON...MCLEAN...MERRIFIELD...OAKTON...RESTON...TYSONS
  CORNER...VIENNA...WOLF TRAP AND THE I66 AND I495 INTERCHANGE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3924 7722 3887 7750 3874 7731 3913 7703

$$

HTS
2 follow-up statements
000 
WGUS71 KLWX 130019
FFSLWX
MDC031-VAC059-600-130130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
820 PM EDT THU JUN 12 2003

...FLASH FLOOD WARNING CONTINUES FOR MONTGOMERY...CITY OF FAIRFAX AND
   FAIRFAX COUNTIES UNTIL 930 PM EDT...

AT 815 PM EDT...RADAR CONTINUED TO SHOW THUNDERSTORMS WITH VERY HEAVY
RAIN OVER FAIRFAX AND SOUTHERN MONTGOMERY COUNTIES.

RADAR INDICATED THAT UP TO 2 INCHES OF RAIN HAS ALREADY FALLEN OVER 
PORTIONS OF THE WARNED AREA. ANOTHER HALF AN INCHES WILL BE POSSIBLE 
THROUGH 930 PM EDT AND THEN ONE MORE WAVE OF SHOWERS AND 
THUNDERSTORMS IS POSSIBLE AFTER THAT.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT 
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS 
AND IS FLOWING ACROSS THE ROADWAY. NEVER TRY TO CROSS A FLOWING 
STREAM...EVEN A SMALL ONE...ON FOOT. TURN AROUND AND FIND ANOTHER 
ROUTE. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

$$
000 
WGUS71 KLWX 130136
FFSLWX
MDC031-VAC059-600-130200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
929 PM EDT THU JUN 12 2003

...FLASH FLOOD WARNING FOR MONTGOMERY COUNTY...CITY OF FAIRFAX AND  
FAIRFAX COUNTY HAS EXPIRED AT 9:30 PM...

TORRENTIAL THUNDERSTORMS THAT AFFECTED THE AREA EARLIER THIS 
EVENING HAVE MOVED EAST. THERE AREA ADDITIONAL SHOWERS IN MONTGOMERY 
AND FAIRFAX...BUT THESE AREA WEAKER AND SHOULD PRODUCE LESS THAN A 
QUARTER INCH OF RAINFALL. 

MONTGOMERY COUNTY HAS REPORTED HYATTSTOWN MILL ROAD UNDER WATER. 
ADDITIONAL PONDING OF WATER MAY BE POSSIBLE ACROSS FAIRFAX AND 
MONTGOMERY...PARTICULARLY LOW WATER CROSSINGS.  DO NOT CROSS WATER 
OF AN UNKNOWN DEPTH.

$$

HTS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 2:00 PM EDT, 5 hours 29 minutes earlier.

Area forecast discussion, Jun 12, 2:00 PM EDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
200 PM EDT THU JUN 12 2003

.SHORT TERM...TNGT AND TMRW...
MAIN PROBLEMS IN THE SHORT TERM TODAY ARE FFLDG AND SVR. AREA RAOBS
SHOWING PWATS HIGHER THAN YDY. GPS IPWV DATA AROUND THE AREA ALSO
SHOWING A SIGNIFICANT INCRS OVR THE PAST 24-36H. STORMS YDY WERE
ALSO VRY EFFICIENT PRODUCING 1-3 IN/HR RAFL RATES WITH SOME FLDG.
ALL IN ALL...FLOOD THREAT CONTS TO INCRS...AND WL CONT FLASH FLOOD
WATCH.

AS FOR SVR...WATCH BOX IN THE S ALREADY. JUST ABOUT ANYWHERE IS
PRIMED FOR SVR TODAY. BEST ORGANIZATION LIKELY IN THE N WITH STGST
SHEAR...WHILE OVR THE S...BEST AEREAL CVRG XPCTD. DEEP LYR SHEAR
STILL SUFFICIENT FOR ORGANIZED CONVECTION AND SVR. AGAIN TODAY WITH
SHORT LINEAR HODOGRAPHS LINEAR MODE FAVORED WITH SVR MAINLY ASSOC
WITH LEWPS/BOWING SEGMENTS. WET MICROBURSTS IN PCPN LOADED STORMS WL
ALSO BE A PROB TODAY. SHEAR PARMS MUCH STRONGER IN THE RUC
SNDGS...BUT THIS IS NOT SUPPORTED AS WELL BY THE OBSERVATIONAL DATA.

POPS CONT OVNGT AND CHC POPS AGAIN TMRW WITH ANOTHER REPEAT
PERFORMANCE. 50 POPS BOTH PDS.

MANNING

.LONG TERM FRI NGT THROUGH THU...
ETA STILL SHOWING THE CWA MOIST AND UNSTABLE SAT AND FNT WILL BE
SINKING S OVR THE AREA. ANOTHER GOOD SHOT AT AT LEAST SCT CONVECTION.
WILL USE 40 POPS AREAWIDE FOR THE AFTN AND EVENING.

BOTH MODELS NOW IN CONSENSUS IN FCSTG FNT S OF US...AND CWA IN DRY
ZONE. WILL HAPPILY PULL POPS FOR SUNDAY. SHOULD BE COOLER AND A LTL
LESS HUMID TOO. GFS KEEPS DRY AIR IN PLACE THRU MID WEEK. EXTENDED
SHOWS NEXT FNT IN ON DAY 7...THURSDAY.

RDH

.LWX...
DC...FLASH FLOOD WATCH THROUGH THIS EVE DCZ001.
MD...FLASH FLOOD WATCH THROUGH THIS EVE MDZ002>007...MDZ009>011...
     MDZ013...MDZ014.
VA...FLASH FLOOD WATCH THROUGH THIS EVE VAZ021...VAZ025>031...
     VAZ036>042...VAZ050>056.
     SVR TSTM WATCH #527 TIL 23Z VAZ021...VAZ025>026...
     VAZ036>039...VAZ050...VAZ055>057.
WV...FLASH FLOOD WATCH THROUGH THIS EVE WVZ048>055.
MARINE...NONE.

SVR TSTM WATCH ALL ZONES TIL 00Z.
Hazardous weather outlook, Jun 12, 11:35 AM EDT, 7 hours 54 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-141000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1135 AM EDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THROUGH TONIGHT
THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING. A FEW
STORMS COULD PRODUCE DAMAGING WIND GUSTS AND FLASH FLOOD PRODUCING
RAINFALL. A FLASH FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR
MOST OF THE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AFTERNOON
AND EVENING. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO
THE WEEKEND.

RDH

In the hours before

Local storm report, Jun 12, 3:46 PM EDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
346 PM EDT THU JUN 12 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0345 PM    CHARLES TOWN              WV   WIND DAMAGE
06/12/03   JEFFERSON                      TREES DOWN REPORTED BY
                                          LAW ENFORCEMENT.
Local storm report, Jun 12, 4:56 PM EDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
456 PM EDT THU JUN 12 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0352 PM    WARRENTON                 VA   WIND DAMAGE
06/12/03   FAUQUIER                       LARGE LIMBS DOWN IN
                                          WARRENTON

0415 PM    GREENWICH                 VA   WIND DAMAGE
06/12/03   PRINCE WILLIAM                 TREES DOWNED LAW
                                          ENFORCEMENT REPORT.
Local storm report, Jun 12, 6:02 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
602 PM EDT THU JUN 12 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    COUNTY WIDE               VA   WIND DAMAGE
06/12/03   KING GEORGE                    MANY TREES DOWNED.
                                          EMERGENCY SERVICES
                                          REPORT.

0523 PM    COMPTON                   MD   WIND DAMAGE
06/12/03   ST. MARYS                     TREE DOWNED ON A HOUSE.
                                          911 CENTER REPORT
Local storm report, Jun 12, 6:26 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
626 PM EDT THU JUN 12 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    GREENBELT                 MD   WIND DAMAGE
06/12/03   PRINCE GEORGES                 TREES DOWN ON THE
                                          BALTIMORE WASHINGTON
                                          PARKWAY. SPOTTER REPORT.

0615 PM    CHEVERLY                  MD   WIND DAMAGE
06/12/03   PRINCE GEORGES                 TREES DOWN ON THE
                                          BALTIMORE WASHINGTON
                                          PARKWAY NEAR MD 410.
                                          SPOTTER REPORT
Local storm report, Jun 12, 6:34 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
634 PM EDT THU JUN 12 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 PM    ALEXANDRIA                VA   WIND DAMAGE
06/12/03   ALEXANDRIA                     SOME TREES DOWN AND ROOF
                                          DAMAGE. 911 CENTER
                                          REPORT.

0545 PM    NEW MARKET                MD   WIND DAMAGE
06/12/03   FREDERICK                      30 TO 40 TREES DOWN IN
                                          NEW MARKET. SPOTTER
                                          REPORT.
Local storm report, Jun 12, 6:44 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
644 PM EDT THU JUN 12 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0520 PM    2W MECHANICSVILLE         MD   WIND DAMAGE
06/12/03   ST. MARYS                     TREES DOWN IN THOMPSONS
                                          CORNER.

0545 PM    WASHINGTON                DC   WIND DAMAGE
06/12/03   DISTRICT OF COLUMBIA           SEVERAL TREES DOWN AND 2
                                          ROOFS COLLAPSED.
                                          EMERGENCY MANAGEMENT
                                          REPORT.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:16 PM EDTSevere Thunderstorm WarningLWXFairfax, City of Fairfax59 min
Jun 11, 8:40 PM EDTSevere Thunderstorm WarningLWXArlington, City of Alexandria, City of Falls Church50 min
Jun 11, 8:43 PM EDTSpecial Marine WarningLWX62 min
Jun 11, 9:19 PM EDTSpecial Marine WarningLWX86 min
Jun 11, 9:33 PM EDTSpecial Marine WarningLWX87 min
Jun 11, 10:10 PM EDTSpecial Marine WarningLWX50 min
Jun 11, 10:18 PM EDTSpecial Marine WarningLWX42 min
Jun 12, 2:42 PM EDTSevere Thunderstorm WarningLWXFauquier63 min
Jun 12, 2:44 PM EDTSevere Thunderstorm WarningLWXCulpeper, Madison61 min
Jun 12, 2:47 PM EDTSevere Thunderstorm WarningLWXClarke58 min
Jun 12, 3:50 PM EDTSevere Thunderstorm WarningLWXFauquier25 min
Jun 12, 4:04 PM EDTSevere Thunderstorm WarningLWXPrince William, City of Manassas, City of Manassas Park56 min
Jun 12, 4:43 PM EDTSevere Thunderstorm WarningLWXKing George47 min
Jun 12, 4:45 PM EDTSpecial Marine WarningLWX60 min
Jun 12, 5:01 PM EDTSpecial Marine WarningLWX59 min
Jun 12, 6:02 PM EDTFlash Flood WarningLWXClarke118 min
Jun 12, 6:06 PM EDTFlash Flood WarningLWXFrederick, Shenandoah114 min
Jun 12, 6:15 PM EDTSpecial Marine WarningLWX2 hr
Jun 12, 6:15 PM EDTSpecial Marine WarningLWX2 hr
Jun 12, 6:18 PM EDTFlash Flood WarningLWXWarren117 min
Jun 12, 6:33 PM EDTFlash Flood WarningLWXFauquier, Loudoun117 min
Jun 12, 6:45 PM EDTSevere Thunderstorm WarningLWXFauquier, Loudoun60 min
Jun 12, 7:01 PM EDTSevere Thunderstorm WarningLWXPrince William, City of Manassas, City of Manassas Park59 min
Jun 12, 7:35 PM EDTFlash Flood WarningLWXPrince William115 min
Jun 11, 9:02 PM EDTSevere Thunderstorm WarningLWXPrince George's58 min
Jun 11, 9:12 PM EDTSevere Thunderstorm WarningLWXHoward, Montgomery63 min
Jun 11, 9:32 PM EDTSevere Thunderstorm WarningLWXCharles43 min
Jun 11, 9:50 PM EDTSevere Thunderstorm WarningLWXSaint Mary's25 min
Jun 11, 10:03 PM EDTSevere Thunderstorm WarningLWXCalvert42 min
Jun 12, 4:54 PM EDTSevere Thunderstorm WarningLWXCharles66 min
Jun 12, 5:12 PM EDTSevere Thunderstorm WarningLWXSaint Mary's48 min
Jun 12, 5:19 PM EDTSevere Thunderstorm WarningLWXMontgomery41 min
Jun 12, 5:23 PM EDTSevere Thunderstorm WarningLWXFrederick67 min
Jun 12, 5:27 PM EDTSevere Thunderstorm WarningLWXPrince George's63 min
Jun 12, 5:55 PM EDTFlash Flood WarningLWXBaltimore, Carroll, City of Baltimore2 hr
Jun 12, 7:55 PM EDTFlash Flood WarningLWXBaltimore, Harford, City of Baltimore2 hr

Nearby

Flash Flood Warnings in Virginia, 2003Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.